North Carolina, 2002

Hail in North Carolina, June 4, 2002

June 4, 2002 · NWS RNK · 1 event in 1 county or zone

Thundestorms during the afternoon of the 4th produced hail up to dime size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thundestorms during the afternoon of the 4th produced hail up to dime size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 4, 1:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
230 PM EDT TUE JUN 4 2002

SHORT RANGE...

PRETTY UNSTABLE AND MOIST ATMOS OVER FA THIS AFTN...THRU THURSDAY.
SEEING SCTD CONVECTION...MAINLY ALG/WEST OF THE BLUE RIDGE LATE THIS
AFTN...INTO THE EVENING. AS WARM FRONT LIFTING FURTHER NORTH/EAST
WILL KEEP ORGANIZED MCS AWAY FROM MY CWA. ANOTHER TYPICAL SUMMER DAY
EXPECTED WEDNESDAY WITH LITTLE IN THE WAY OF UPPER FEATURES...JUST
HEAT AND LOW LEVEL MOISTURE DRIVING DIURNAL ACTIVITY...AND MAINLY
AGAIN WEST OF BLUE RIDGE...BUT WITH LEE TROF...COULD SEE SCTD
THUNDERSTORMS IN THE PIEDMONT AS WELL...SO WILL HAVE A CHANCE THERE
TOO.

FRONT APPROACHING WED NIGHT...AND ARRIVING IN THE WRN PART OF FA
LATE THU MORNING...THEN SWINGING THROUGH IN THE AFTN. EXPECT TO SEE
A LINE OF SHRA/TSRA APPROACHING THE MTNS LATE WED NIGHT...BREAKING
APART SOMEWHAT...THEN REFIRING IN THE AFTN OUT IN THE PIEDMONT.
STILL THINK LIKELY POPS EARLY THURSDAY IN THE WEST...WITH 50 OUT
DURING THE DAY. LINGERING POPS THURSDAY NIGHT IN THE SOUTH AND
EAST...MAINLY UNTIL MIDNIGHT.

EXTENDED...

MODEL TRENDS SHOW HI PRS CONTROLLING OUR WX FRI-SUNDAY...WITH RETURN
FLOW SETTING BACK UP FOR LATE WEEKEND...INTO EARLY NEXT WEEK AHD OF
NEXT FRONT. PLAN ON ADDING CHANCE POPS TO THE WEST MON NIGHT...AND
ENTIRE FA TUESDAY...WITH FNT ARRIVING INTO WRN FA.

PRELIMS
FCSTID = 5
ROA   70  90  70  82 /  20  30  40  50
LYH   66  90  66  84 /  20  30  40  50
DAN   70  92  70  87 /  10  20  30  40
BLF   65  83  65  76 /  30  50  50  60
LWB   61  81  61  75 /  40  50  50  60
BCB   65  85  66  79 /  20  50  40  60
TNB   65  82  63  76 /  30  50  40  60

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 4, 12:30 PM EST, 1 hour before
NCZ001-018-041830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORMS ACROSS THE AREA...

THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN...WILL DRIFT SLOWLY NORTHEAST
ACROSS WATAUGA COUNTY THROUGH 2:30 PM. THIS CLUSTER OF STORMS WILL
LIKELY PRODUCE MINOR FLOODING ALONG ROADWAYS AND LOW LYING
AREAS...ESPECIALLY ALONG HIGHWAY 421 WEST OF BOONE.

ANOTHER STRONG THUNDERSTORM WILL MOVE SLOWLY NORTHEAST THROUGH
SOUTHERN ASHE COUNTY...AND LIKELY AFFECT WEST JEFFERSON BY 2:00 PM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INSIDE A
STRONG BUILDING. STAY AWAY FROM WINDOWS...AND DO NOT USE ELECTRICAL
APPLIANCES.

JH

The radar

The Knoxville radar (KMRX), 145 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Watauga

When
June 4, 1:30 PM EST
Where
Watauga County, Valle Crucis
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
36.217, -81.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301370.